Random Dirichlet series arising from records

Ron Peled, Yuval Peres, Jim Pitman, Ryokichi Tanaka

Research output: Contribution to journalArticlepeer-review


We study the distributions of the random Dirichlet series with parameters (s; β) defined by [equation presented] where (In) is a sequence of independent Bernoulli random variables, In taking value 1 with probability 1=nβ and value 0 otherwise. Random series of this type are motivated by the record indicator sequences which have been studied in extreme value theory in statistics. We show that when s > 0 and 0 < β ≤ 1 with s + β > 1 the distribution of S has a density; otherwise it is purely atomic or not defined because of divergence. In particular, in the case when s > 0 and β = 1, we prove that for every 0 < s < 1 the density is bounded and continuous, whereas for every s > 1 it is unbounded. In the case when s > 0 and 0 < β < 1 with s + β > 1, the density is smooth. To show the absolute continuity, we obtain estimates of the Fourier transforms, employing van der Corput's method to deal with number-theoretic problems. We also give further regularity results of the densities, and present an example of a non-atomic singular distribution which is induced by the series restricted to the primes.

Original languageEnglish
Pages (from-to)1705-1723
Number of pages19
JournalJournal of the Mathematical Society of Japan
Issue number4
StatePublished - 2015


FundersFunder number
Israel Science Foundation
Japan Society for the Promotion of Science26800029


    • Random Dirichlet series
    • Records
    • The van der Corput lemma


    Dive into the research topics of 'Random Dirichlet series arising from records'. Together they form a unique fingerprint.

    Cite this